Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 17, 2016, 1:27 AM CDT for 7 counties in Iowa. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 1:27 AM CDT (06:27 UTC)
- Expired
- Jul 17, 2016, 7:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:15 AM CDT | FLASH FLOOD | Estherville, IA | 6 TO 8 INCHES OF WATER ON A FEW ROADS IN ESTHERVILLE. ADDITIONAL REPORTS OF FARM FIELDS FLOODED. LOCATION AND TIME ESTIMATED. |
| Jul 17, 2:45 AM CDT | FLASH FLOOD | 1 S Emmetsburg, IA | LAW ENFORCEMENT REPORTED VARIOUS LOCATIONS OF WATER 3 TO 5 INCHES DEEP ONTO ROADWAYS. TIME AND LOCATION ESTIMATED. |
| Jul 17, 3:45 AM CDT | FLASH FLOOD | Estherville, IA | 6 TO 8 INCHES OF WATER ON A FEW ROADS IN ESTHERVILLE. ADDITIONAL REPORTS OF FARM FIELDS FLOODED. LOCATION AND TIME ESTIMATED. |
| Jul 17, 3:45 AM CDT | FLASH FLOOD | Mason City, IA | LAW ENFORCEMENT REPORTED 1ST STREET BLOCKED OFF AS WATER 3 TO 4 FEET DEEP SUBMERGED A VEHICLE. VARIOUS SPOTS OF WATER 4 TO 6 INCHES DEEP ON ROADWAYS ACROSS MASON CITY. TIME AND LOCATION ESTIMATED. |
| Jul 17, 5:36 AM CDT | HEAVY RAIN 1.64 | 1 Nnw Clear Lake, IA | TRAINED SPOTTER MEASURED 1.64 INCHES OF RAIN. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 2.08 | Estherville, IA | CO OP OBSERVER MEASURED 2.08 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 2.21 | 2 Wnw Gruver, IA | ESTHERVILLE ASOS MEASURED 2.21 INCHES OF RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 2.49 | Ringsted, IA | CO OP OBSERVER MEASURED 2.49 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 2.6 | Forest City, IA | CO OP OBSERVER MEASURED 2.60 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 2.74 | 3 Ne Clear Lake, IA | MASON CITY ASOS MEASURED 2.74 INCHES OF RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 3.03 | Mason City, IA | CO OP OBSERVER MEASURED 3.03 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 3.15 | 1 Sw Northwood, IA | CO OP OBSERVER MEASURED 3.15 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
| Jul 17, 7:00 AM CDT | HEAVY RAIN 3.72 | Lake Mills, IA | CO OP OBSERVER MEASURED 3.72 INCHES OF TOTAL 24 HOUR RAIN THROUGH 7 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
186 WGUS53 KDMX 170627 FFWDMX IAC033-063-081-109-147-189-195-171230- /O.NEW.KDMX.FF.W.0010.160717T0627Z-160717T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 127 AM CDT SUN JUL 17 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... PALO ALTO COUNTY IN NORTHWESTERN IOWA... EMMET COUNTY IN NORTHWESTERN IOWA... HANCOCK COUNTY IN NORTH CENTRAL IOWA... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... KOSSUTH COUNTY IN NORTH CENTRAL IOWA... WORTH COUNTY IN NORTH CENTRAL IOWA... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 730 AM CDT SUNDAY * AT 125 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN IN PROGRESS ACROSS...OR SOON TO ENTER...THE WARNED AREA. THESE STORMS HAVE A HISTORY OF PRODUCING UP TO 3 INCHES OF RAIN PER HOUR. RAINFALL OF THIS INTENSITY IS EXPECTED TO PRODUCE FLASH FLOODING ESPECIALLY IN URBAN AREAS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MASON CITY...ESTHERVILLE...ALGONA...FOREST CITY...EMMETSBURG... GARNER...NORTHWOOD...LAKE MILLS...BRITT...NORA SPRINGS...MANLY... EMMONS...INGHAM LAKE...CLEAR LAKE...SMITH POOL...EAGLE LAKE...FIVE ISLAND LAKE...IOWA LAKE...HIGH LAKE AND RICE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4350 9303 4304 9302 4304 9491 4350 9492 $$ ZOGG
3 follow-up statements
084 WGUS73 KDMX 170832 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 332 AM CDT SUN JUL 17 2016 IAC033-063-081-109-147-189-195-171230- /O.CON.KDMX.FF.W.0010.000000T0000Z-160717T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PALO ALTO IA-EMMET IA-HANCOCK IA-WINNEBAGO IA-KOSSUTH IA-WORTH IA- CERRO GORDO IA- 332 AM CDT SUN JUL 17 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR PALO ALTO...EMMET...HANCOCK...WINNEBAGO...KOSSUTH...WORTH AND CERRO GORDO COUNTIES... AT 328 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN HAD NEARLY EXITED THE WARNED AREA. RAINFALL ESTIMATES ARE AS HIGH AS 3.5 TO 4 INCHES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IF IT IS NOT ALREADY UNDERWAY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MASON CITY...ESTHERVILLE...ALGONA...FOREST CITY...EMMETSBURG... GARNER...NORTHWOOD...LAKE MILLS...BRITT...NORA SPRINGS...MANLY... EMMONS...INGHAM LAKE...CLEAR LAKE...SMITH POOL...EAGLE LAKE...FIVE ISLAND LAKE...IOWA LAKE...HIGH LAKE AND RICE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4350 9303 4304 9302 4304 9491 4350 9492 $$ ZOGG
074 WGUS73 KDMX 171021 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 521 AM CDT SUN JUL 17 2016 IAC063-081-109-147-189-195-171028- /O.CAN.KDMX.FF.W.0010.000000T0000Z-160717T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PALO ALTO IA-EMMET IA-HANCOCK IA-WINNEBAGO IA-KOSSUTH IA-WORTH IA- 521 AM CDT SUN JUL 17 2016 ...THE FLASH FLOOD WARNING FOR PALO ALTO...EMMET...HANCOCK... WINNEBAGO...KOSSUTH AND WORTH COUNTIES IS CANCELLED... FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4304 9302 4307 9338 4321 9339 4323 9302 $$ IAC033-171230- /O.CON.KDMX.FF.W.0010.000000T0000Z-160717T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA- 521 AM CDT SUN JUL 17 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR NORTHEASTERN CERRO GORDO COUNTY... AT 518 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN MASON CITY ALONG PORTIONS OF FIRST STREET. LITTLE ADDITIONAL RAINFALL IS EXPECTED FOR THE NEXT FEW HOURS, THEREFORE CONDITIONS SHOULD SLOWLY IMPROVE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MASON CITY AND NORA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4304 9302 4307 9338 4321 9339 4323 9302 $$ COGIL
679 WGUS73 KDMX 171133 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 633 AM CDT SUN JUL 17 2016 IAC033-171142- /O.CAN.KDMX.FF.W.0010.000000T0000Z-160717T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA- 633 AM CDT SUN JUL 17 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN CERRO GORDO COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED AND FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4304 9302 4307 9338 4321 9339 4323 9302 $$ COGIL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:30 AM CDT, 57 minutes earlier.
Area forecast discussion, Jul 17, 12:30 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1230 AM CDT Sun Jul 17 2016 ...Updated for 17/06Z Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 331 PM CDT Sat Jul 16 2016 Thunderstorm evolution overnight is the forecast challenge tonight. Weak area of light showers has been progressing east over far Southeast South Dakota this afternoon along main ribbon of 850-700 mb theta-e advection. It has been gradually drying up as it pushes into drier air but still some potential to extend into the far northwest counties before dissipating. The next region to focus on is activity already beginning over the Central Dakotas and its evolution through the overnight. Theta-e advection will continue to increase and expand into Iowa this evening with the MUCAPE axis entering the western portion of the state. Storms across the Dakotas likely will grow upscale into a linear complex and follow the Corfidi vectors southeast along the instability axis though this path is a bit uncertain with mean flow more easterly. Damaging winds and potentially large hail will be possible. That said, no strong indicators for good cold pool development with the lack of 0-3 km theta-e difference generally 15C or less. Low level effective helicity will increase to 200-300 m2/s2 so possible if get strong enough low level buoyancy, a few mesovortices could develop and be capable of enhanced areas of wind. .LONG TERM.../Sunday through Saturday/ Issued at 331 PM CDT Sat Jul 16 2016 Storms should be ongoing Sunday primarily in two areas. A warm front will exist from Algona to Ottumwa and will be lifting Northeast across the state through 18z. I am expecting some storms along and ahead of this boundary. Then there will be the complex of storms mentioned in the short term discussion entering the West. These storms may get a bit of a kick from a shortwave forecast to cross the area coincident with the storms moving through. All this activity should wane through the morning hours. Then during the afternoon a cold front will be pushing across the state and be roughly across the Northern third or so of the forecast area by 00Z. A lot of what happens later Sunday will depend on how the daytime convection evolves and how quickly we clear out. The Southeast half of the state will be under the gun during the afternoon as expected clearing will rapidly destabilize things. At this point Eastern Iowa...East of I-35 and South of Highway 20 look to have the best potential as the best shear and forcing will exist in this area. Much of the activity will occur between 21Z and 00Z (depending on how fast storms develop) and 03z. After that time the threat shifts more into Eastern Iowa. Late Sunday night through Monday looks relatively quiet as high pressure builds into Iowa. Monday night and Tuesday we see a return of warm advection and pretty strong theta-e advection lifting across the state bringing the next threat for storms. Southwestern Iowa looks to be the targeted area Monday evening lifting across the Western half of the state by Tuesday morning and aided by a shortwave moving through the state. Late Monday night and Tuesday look like this could be an interesting event. We will have 60kts of deep shear across much of the forecast area during the late morning/afternoon hours. We could see some very robust storms across the state. By late Tuesday ridging gets established pushing the threat for storms into Eastern Iowa. The threat for thunderstorms will remain over the Eastern CWA into Eastern Iowa through Wednesday. Attention then turns to the building ridge sliding over the central CONUS with the axis somewhere over Iowa. This will bring hot temperatures into the region as well as dewpoints into the lower to mid 70s making for some pretty oppressive conditions mid to late week. However models differ on the handling of several shortwave moving across the Northern Plains and Canada which will flatten the ridge and bring temps down from the upper 90s to the mid 80s to around 90 into next weekend. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1230 AM CDT Sun Jul 17 2016 Generally VFR conditions expected during the TAF period. TSRA expected to enter the state after 06-07Z and progress ESE/SE...with the best chances across the northeast half of the state including KFOD...KMCW and KALO. Conditions may go MVFR during the heavier precip but have not carried it as prevailing in the TAFs. Additional TSRA chances return Sunday afternoon/evening mainly to the southeast half of the state. Have carried VCTS in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Zogg
Hazardous weather outlook, Jul 16, 10:08 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1008 PM CDT SAT JUL 16 2016 IAZ004>007-015>017-180315- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 1008 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE STRONG TO SEVERE. VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY. IAZ023>028-033>039-044>049-057>060-180315- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- 1008 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE STRONG TO SEVERE. VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY. IAZ050-061-062-070>075-081>086-092>097-180315- TAMA-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1008 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MARGINAL RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE STRONG TO SEVERE. VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY. ZOGG
In the hours before
Special weather statement, Jul 16, 10:31 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1031 PM CDT SAT JUL 16 2016 IAZ004>007-015>017-170615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 1031 PM CDT SAT JUL 16 2016 ...STRONG THUNDERSTORMS WILL ENTER THE REGION BETWEEN 11 PM AND 1 AM CDT EARLY SUNDAY MORNING... AN AREA OF THUNDERSTORMS MOVING EAST SOUTHEAST ACROSS SOUTHERN MINNESOTA AND ANOTHER AREA OF THUNDERSTORMS ENTERING SOUTHEAST SOUTH DAKOTA WILL MOVE INTO NORTHERN IOWA BETWEEN 11 PM THIS SATURDAY EVENING AND 1 AM EARLY SUNDAY MORNING. THE THUNDERSTORMS ARE LIKELY TO BRING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...ALONG WITH SMALL HAIL AND GUSTY WINDS APPROACHING 45 MPH AT TIMES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 7 AM CDT SUNDAY MORNING FOR THE REGION. REV
Special weather statement, Jul 17, 1:17 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 117 AM CDT SUN JUL 17 2016 IAZ004>007-015>017-170715- WORTH IA-EMMET IA-CERRO GORDO IA-WINNEBAGO IA-PALO ALTO IA- KOSSUTH IA-HANCOCK IA- 117 AM CDT SUN JUL 17 2016 ...SPECIAL WEATHER STATEMENT... AT 114 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWAN LAKE TO NEAR MANLY. MOVEMENT WAS SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION, VERY HEAVY RAINFALL WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAN BE EXPECTED WITH SOME OF THESE STORMS. BE PREPARED FOR PONDING OF WATER AS THE STORMS MOVE GRADUALLY SOUTHEAST. LOCATIONS IMPACTED INCLUDE... MASON CITY...ESTHERVILLE...ALGONA...FOREST CITY...EMMETSBURG... GARNER...NORTHWOOD...LAKE MILLS...BRITT...AND MANLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4350 9303 4291 9303 4291 9492 4350 9492 TIME...MOT...LOC 0614Z 314DEG 29KT 4336 9467 4327 9315 COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:43 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 9 hr |
| Jul 17, 1:17 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 58 min |
| Jul 17, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jul 17, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 30 min |
| Jul 17, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more | 62 min |
| Jul 17, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 39 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Greene, Hamilton, Hardin, Story and 2 more | 55 min |
| Jul 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 45 min |
| Jul 17, 4:37 AM CDT | Special Weather Statement | DMX | Dallas, Jasper, Polk, Poweshiek | 53 min |
| Jul 17, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 56 min |
| Jul 17, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 41 min |
| Jul 17, 9:01 AM CDT | Special Weather Statement | DMX | Union | 59 min |
| Jul 17, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 17, 10:05 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 40 min |
| Jul 17, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 31 min |
| Jul 17, 11:04 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 57 hr |
| Jul 17, 11:04 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Wright | 31 min |
Nearby
Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.